Alert archive / Nevada / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Jul 26, 2023, 2:24 PM PDT for Elko County, Eureka County, Lander County, Nevada. It took effect at Jul 27, 2023, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 2:24 PM PDT (21:24 UTC)
- In effect from
- Jul 27, 2023, 1:00 PM PDT
- Expired
- Jul 27, 2023, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 65 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4461 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS85 KLKN 262124 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 224 PM PDT Wed Jul 26 2023 NVZ438-469-271530- /O.NEW.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/ W Elko County, N Eureka and Lander Counties N of I80- Central Elko County- 224 PM PDT Wed Jul 26 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 11 PM PDT Thursday. * Affected Area...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80 and Fire Weather Zone 469 Central Elko County. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions along, and north of, I80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ437-270600- /O.CON.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/ Humboldt County-Quinn- 224 PM PDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds...Southwest 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
970 WWUS85 KLKN 270615 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1115 PM PDT Wed Jul 26 2023 NVZ437-270715- /O.EXP.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/ Humboldt County-Quinn- 1115 PM PDT Wed Jul 26 2023 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... Winds have subsided below Red Flag criteria and relative humidity continues to rise above critically dry thresholds. Therefore, the Red Flag Warning has been allowed to expire. $$ NVZ438-469-271415- /O.CON.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/ W Elko County, N Eureka and Lander Counties N of I80- Central Elko County- 1115 PM PDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469... * Affected Area...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80 and Fire Weather Zone 469 Central Elko County. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions along, and north of, I80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
931 WWUS85 KLKN 270907 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 207 AM PDT Thu Jul 27 2023 NVZ438-469-271715- /O.CON.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/ W Elko County, N Eureka and Lander Counties N of I80- Central Elko County- 207 AM PDT Thu Jul 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469... * Affected Area...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80 and Fire Weather Zone 469 Central Elko County. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions along, and north of, I80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
742 WWUS85 KLKN 272114 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 214 PM PDT Thu Jul 27 2023 NVZ438-469-280600- /O.CON.KLKN.FW.W.0003.000000T0000Z-230728T0600Z/ W Elko County, N Eureka and Lander Counties N of I80- Central Elko County- 214 PM PDT Thu Jul 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469... * Affected Area...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80 and Fire Weather Zone 469 Central Elko County. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions along, and north of, I80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
368 WWUS85 KLKN 280604 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1104 PM PDT Thu Jul 27 2023 NVZ438-469-280715- /O.EXP.KLKN.FW.W.0003.000000T0000Z-230728T0600Z/ W Elko County, N Eureka and Lander Counties N of I80- Central Elko County- 1104 PM PDT Thu Jul 27 2023 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 438 AND 469... Winds continue to subside along with rising relative humidity. Critical fire weather conditions are no longer expected therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:46 AM PDT, 11 hours 38 minutes earlier.
Area forecast discussion, Jul 26, 2:46 AM PDT, 11 hours 38 minutes before
Area Forecast Discussion National Weather Service Elko NV 246 AM PDT Wed Jul 26 2023 .SYNOPSIS...Critical fire weather conditions along with some blowing dust is expected across northwest Nevada this afternoon. A few dry thunderstorms will develop across primarily White Pine county this afternoon. Otherwise, breezy west to southwest winds, high temperatures in the 90s and low relative humidity will persist through the weekend. Monsoon moisture could make a comeback into central and eastern Nevada Monday and Tuesday of next week. && .SHORT TERM...Today through Thursday night. Residual mid and upper-level moisture across central and east- central Nevada combined with daytime heating will initiate a few dry thunderstorms again this afternoon. Chances for wetting rains remain very low, 5% or below for all locations in White Pine county. Gusty southwest winds across northwestern Nevada along with single digit afternoon RH values will yield critical fire weather conditions across northwest Humboldt county this afternoon. Completely dry conditions return state wide for Thursday with temperatures only a degree or two cooler than the 90s expected today. Winds from the west and southwest will pick up each afternoon in the 10-20 mph range with gusts approaching 30 mph in some locations. .LONG TERM...Friday through Wednesday. The Great Basin region will be wedged between low pressure to the NW and high pressure over the four corners region through Saturday. Dry conditions with fair weather are still expected during this time, with afternoon winds generally W-SW 10-15mph gusting 20-30 mph. Temperatures will be constant across the region during this period, with highs ranging from upper 80s to mid 90s with only a degree or so change from day to day at any location. High pressure builds up from the desert SW on Sunday into Monday, bringing mid level moisture into the east-central NV. This moisture and associated unstable conditions will generate a 10-20% chance of thunderstorms, mainly over and near the southern portion of White Pine county Monday afternoon. High pressure continues to build up from the SW on Tuesday, with a 10-30% chance of mixed wet and dry thunderstorms expanding across much of central NV and into the eastern half of Elko county, generally Ruby mts eastward. The moist unstable conditions continue to expand to the north and west on Wednesday, however uncertain at this time if thunderstorm activity will spill over to the west side of the Ruby mts and up into western Elko county. The chances of showers and thunderstorms will increase on Wednesday across central and NE Nevada, up to 15-50%, with the most favorable locations for TS development being across White Pine county, eastern Elko county, and the NE portion of Nye county up along the border with White Pine county. The GFS model progs Precipitable Water values to jump significantly (up above an inch) by Wednesday afternoon across eastern portions of the CWA. If this verifies, storms on Wednesday could be very wet with a quarter to a half inch of associated rainfall in stronger storms. This is not however what the NBM (current forecast) has on Wednesday, but is something to keep an eye on. Current QPF amounts on Wednesday are generally 0.10 inches of rain in the wetter storms across east-central NV, with lesser amounts the farther west and north storms reach. && .AVIATION...VFR conditions will be present at all terminals for the next 24 hours. However, vicinity thunderstorms are again forecast for KELY during the afternoon and early evening today. The main threat from any thunderstorm activity will be erratic and strong outflow winds which can gust up to 45-50KT. This may create brief periods of reduced visibility with MVFR or worse conditions possible due to blowing dust. General surface winds will be breezy across the region with gusts around 25kt expected at KWMC, KBAM, KEKO, and KTPH this afternoon. && .FIRE WEATHER...Critical fire weather conditions are expected to develop across northwest Humboldt county fire weather zone 437 this afternoon. West-southwest wind gusts around 30 mph in valleys and up to 40 mph along exposed slopes and ridgetops are expected along with most locations dropping below 10% relative humidity this afternoon. Conditions farther south and east are only marginally better with slightly lower wind speeds. Isolated dry thunderstorms are expected again across portions of central Nevada with most of the convective activity developing in White Pine county this afternoon. Breezy west to southwest winds will persist through the later part of the week across all zones. Long term model guidance suggests a return of monsoon moisture and attendant thunderstorms as early as Tuesday across zones 426 and 425. && .LKN Watches/Warnings/Advisories... Red Flag Warning from 1 PM this afternoon to 11 PM PDT this evening Humboldt County-Quinn. && 93/96/92/93
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:52 PM PDT | Special Weather Statement | LKN | White Pine | 23 min |
| Jul 26, 4:32 PM PDT | Special Weather Statement | LKN | 28 min |
Nearby
Red Flag Warnings in Nevada, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.